Mississippi, 2017Tornado and Hail in Mississippi, January 21, 2017
January 21, 2017 · NWS LIX · 4 events in 2 counties and zones
Two waves of low pressure moved along a cold front, producing severe thunderstorms on the 21st and strong post frontal winds on the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two waves of low pressure moved along a cold front, producing severe thunderstorms on the 21st and strong post frontal winds on the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 21, 12:30 AM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Jan 21, 12:30 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1230 AM CST Sat Jan 21 2017
....SOUNDING DISCUSSION...
The profile has modified from just 6 hrs ago. It is supportive of
a large hail and increasing tornado threat. A low level jet is
developing with winds 30kts from the south by 850 mb. Winds then
veer southwest... 55 kts at 500 mb. Peak wind is 125 kts at 250
mb. Sfc to 6km shear is 60 kts. There is not a significant
inversion aloft and lapse rates are favorable at about 7 C/KM...
leading to an area of most unstable CAPE of 1500 J/KG. Worth
noting that we have fog developing out ahead of the storms and as
such the first 2000 ft are saturated under a weak cap. This will
keep too many showers from developing ahead.
Krautmann
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 77 55 68 46 / 60 60 50 30
BTR 79 56 68 47 / 50 60 50 20
ASD 78 60 69 49 / 70 60 50 20
MSY 79 60 70 52 / 70 50 40 20
GPT 75 60 69 50 / 70 60 50 30
PQL 76 60 70 51 / 60 60 50 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Gale Watch from Sunday morning through late Sunday night for
LAZ068>070.
GM...Gale Watch from Sunday morning through late Sunday night for
GMZ536-538-550-552-555-557-570-572-575-577.
Dense Fog Advisory until 3 AM CST early this morning for GMZ532-
534.
MS...Dense Fog Advisory until 3 AM CST early this morning for
MSZ080>082.
GM...Gale Watch from Sunday morning through late Sunday night for
GMZ538-550-552-555-557-570-572-575-577.
Dense Fog Advisory until 3 AM CST early this morning for GMZ534.
&&Hazardous weather outlook, Jan 20, 4:30 PM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 PM CST FRI JAN 20 2017
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-211400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
430 PM CST FRI JAN 20 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT
AN ENHANCED RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT BEGINNING
LATE THIS EVENING. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL
ALL BE POSSIBLE ALONG WITH HEAVY RAINFALL. PLEASE STAY CURRENT ON
FORECASTS CONCERNING THIS SEVERE WEATHER SCENARIO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST SATURDAY AND
SATURDAY NIGHT. ALL MODES OF SEVERE WEATHER...DAMAGING WINDS...LARGE
HAIL AND TORNADOES WILL BE POSSIBLE ALONG WITH HEAVY RAINFALL.
PLEASE STAY CURRENT ON FORECASTS CONCERNING THIS SEVERE WEATHER
SCENARIO.
A GALE WATCH HAS BEEN POSTED STARTING SUNDAY MORNING THROUGH
SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT THROUGH SATURDAY NIGHT.
11
In the hours before
Special weather statement, Jan 21, 12:51 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1251 AM CST SAT JAN 21 2017
LAZ034-035-MSZ068-210730-
West Feliciana-Pointe Coupee-Wilkinson-
1251 AM CST SAT JAN 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
CENTRAL WILKINSON COUNTIES...
At 1251 AM CST, a strong thunderstorm was located near Fort Adams, or
11 miles northeast of Simmesport, moving east at 40 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Woodville, Dolorosa, Wakefield, Lettsworth and Fort Adams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3137 9122 3088 9131 3087 9180 3100 9178
3104 9172 3104 9165 3097 9166 3104 9156
3107 9156 3111 9163 3123 9157 3124 9154
3122 9153 3123 9149 3126 9148 3128 9150
3129 9147 3132 9146 3131 9142 3136 9130
TIME...MOT...LOC 0651Z 255DEG 35KT 3106 9164
AKSpecial weather statement, Jan 21, 1:48 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
148 AM CST SAT JAN 21 2017
MSZ069-210815-
Amite-
148 AM CST SAT JAN 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AMITE COUNTY...
At 148 AM CST, a strong thunderstorm was located 7 miles north of
Gloster, or 16 miles northwest of Liberty, moving east at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Gloster, Smithdale and Crosby.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3135 9063 3128 9063 3115 9106 3128 9106
3129 9108 3132 9109 3134 9107 3133 9106
3134 9104 3133 9103 3135 9102 3134 9099
3135 9098
TIME...MOT...LOC 0748Z 251DEG 37KT 3130 9103
AKSpecial weather statement, Jan 21, 1:51 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
151 AM CST SAT JAN 21 2017
LAZ039-050-071-072-210830-
Livingston LA-Southern Tangipahoa LA-Northern Tangipahoa LA-
Washington LA-
151 AM CST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...CENTRAL
TANGIPAHOA AND NORTHEASTERN LIVINGSTON PARISHES UNTIL 230 AM CST...
At 151 AM CST, Doppler radar was tracking a strong thunderstorm near
Albany, or 8 miles northwest of Hammond, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hammond, Franklinton, Amite, Amite City, Independence, Roseland,
Albany, Wilmer, Mount Herman, Natalbany and Tickfaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 700 AM CST for southeastern
Louisiana.
LAT...LON 3099 8999 3044 9054 3052 9067 3065 9058
3065 9057 3068 9057 3100 9035
TIME...MOT...LOC 0751Z 214DEG 41KT 3056 9058Event by event
2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Pike
- When
- January 21, 3:13 AM CST to 3:21 AM CST
- Where
- Pike County, 2.37 mi WSW of Gladhurst to 0.6 mi ESE of Smithburg
- Rating
- EF1
- Path length
- 7.45 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.013, -90.415
High resolution satellite imagery in conjunction with a thunderstorm wind damage report helped to identify a 7.5 mile-long damage path of an EF-1 tornado east of Osyka in Pike County, MS. This damage path began near Foxchase Rd in close relation to the tornado vortex signature on KLIX radar imagery from the January 21st, 2017 squall line. Minor tree damage became increasingly more notable on high resolution satellite imagery as the tornado crossed Mount Zion Rd. The tornado maintained EF-1 intensity as it tracked east-northeast causing damage to three mobile homes, one of which was moved off its blocks at Ed Brumfield Rd. The tornado continued east producing patches to swaths of tree damage along a focused path in rural Pike County, south of Osyka Progress Rd. These swaths of tree damage were the basis for the peak intensity rating of 100 mph EF-1. Additional notable swaths of tree damage to pine trees were noted north of Blazo Rd. The tornado began to gradually weaken as it crossed Shady Grove Rd, but even still roof and wall panels of a hay barn were evidently removed and additional tree damage was identifiable. More tree damage was noted east of this point where the path apparently concludes near Smithburg Rd. The exact start and end points are estimated and time matched with radar imagery.
Thunderstorm Wind, Pike
- When
- January 21, 3:15 AM CST
- Where
- Pike County, 0.69 mi S of Gladhurst
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.020, -90.380
Three mobile homes had minor wind damage to awnings and roofs. One mobile home was moved off blocks by a thunderstorm wind gust. Event time was estimated from radar.
Hail, Jackson
- When
- January 21, 6:22 PM CST
- Where
- Jackson County, 1.38 mi WNW of Gautier
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.390, -88.640
Hail, Jackson
- When
- January 21, 6:40 PM CST
- Where
- Jackson County, 1.19 mi E of Escatawpa
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.430, -88.530
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, January 21 to 23, 201716 deaths · 137 injured · $314 million · EF3 · 62 events
- Tornadoes and Flash Flooding in Mississippi, January 21, 20174 deaths · 57 injured · $11 million · EF3 · 40 events
- Tornadoes and Hail in Louisiana, January 21, 20173 injured · $1.8 million · EF2 · 35 events
- Tornadoes and Damaging Winds in Georgia, January 21 to 22, 2017$1.9 million · EF2 · 51 events
- Tornado and Hail in Alabama, January 21 to 22, 20174 injured · $1.2 million · EF2 · 22 events
- Tornadoes and Hail in Texas, January 21, 20171 injured · $2.1 million · EF2 · 8 events
- High Surf in Hawaii, January 21 to 24, 20171 death · 7 events
- Flash Flood and High Wind in Hawaii, January 21 to 22, 20171 death · 73 kt wind · 7 events
- Tornado and Hail in Mississippi, January 21 to 22, 20171 injured · $160,000 · EF2 · 4 events
- High Surf in California, January 21, 20171 death · 1 event
- Tornado and Hail in Florida, January 21 to 22, 2017$41,000 · EF1 · 60 events
- Tornadoes in South Carolina, January 21, 20171 injured · EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296681, 669672, 669669, 669670.